Infections of the gastro-intestinal tract

Helicobacter pylori Cholecystitis Acute pancreatitis Enteritis campylobacter jejuni Travelers' diarrhea Appendicitis Pseudomembranous enterocolitis Diverticulitis

Pseudomembranous enterocolitis

Case report:

A 72-year-old patient comes into practice and complains about the last two days existing severe diarrhea associated with mucus and occasional blood admixtures. The patient was discharged from the hospital three days ago, where he had received more than three weeks because of a serious purulent bronchitis both parenteral as well as oral antibiotics in high doses. The general condition became significantly worse after the onset of diarrhea that there were temperatures up to 38.5 C and a very significant thirst. Physical examination results in a tachycardia at 110 / min, blood pressure of 110/70 mmHg a while lying on his right arm and a normal respiratory rate of 15 / min. In the area of the abdomen a superscript peristalsis and a diffuse tenderness without localized resistance throughout the middle and lower abdomen.

Diagnosis:

The history with prolonged antibiotic use and the described clinical findings in otherwise empty medical history with regard to a chronic intestinal disease indicate pseudomembranous enterocolitis one. The immediately made blood provides a leukocytosis of 15 g / l at 85% granulocytes and 6 rod neutrophils. The CRP has also increased significantly with 50 mg / l, the other laboratory values are still within the normal range. The patient is asked to submit a stool sample; these will be sent for examination for Clostridium difficile toxins and appropriate in a specialized laboratory.

Pathogenesis:

During antibiotic treatment may cause changes in the normal intestinal flora and to a proliferation of Clostridium difficile in the colon. The dangerous pseudomembranous enterocolitis by Clostridium difficile can occur after many antibiotics, but increased after oral administration of clindamycin (SOBELIN et al), ampicillin (BINOTAL among others) and tetracyclines. Occasionally, cytostatics for such enterocolitis are responsible. In colonoscopy, which should be carried out in the acute phase with extreme caution, the typical pseudomembranous deposits found on the colonic mucosa. Responsible for the clinical picture are enterotoxins and cytotoxins that can be formed by Clostridium difficile.

Therapy:

Severe forms of pseudomembranous enterocolitis with strong diarrhea, high fever and severe general symptoms have untreated a poor prognosis. In addition to the substitution of the water and electrolyte loss antibiotic therapy with metronidazole (Clont among others) at a dose of 4 x 0.25 g should be started immediately daily. Earlier at a dose of 125 mg was vancomycin (VANCOMYCIN LILLY ENTEROCAPS among others) every six hours drug of choice, but glycopeptide antibiotics should only be used cautiously as possible because of the world increased development of resistance of enterococci. Recurrence after treatment can in 10 - 20% occur and then talk again to metronidazole or vancomycin, however, to.

© Copyright 2016 gastro-infections.com. All rights reserved.